Page 1 of 1

Horizant- Delayed time to efficacy?

Posted: Sat Dec 14, 2019 5:58 pm
by FormerMermaid
Hi all, I started on Horizant about a week ago. I started at 300mg because most medications seem to affect me more strongly. I still had restless legs, couldn't get to sleep, you know the drill. One night I only got 3 hours of sleep. The only effect I felt from the Horizant was in the morning when I felt groggy and had a hard time waking up. So last night I decided to up the dosage to 600mg, which is the recommended starting dose. I took it at 5pm as instructed. At bedtime (11pm) I still had restless legs, didn't feel sleepy, and finally took half an ambien at about midnight. This morning I was super groggy, couldn't get out of bed until after 9am, still feel tired and have a headache. I'm not sure if I should try taking another 600mg dose tonight since it doesn't seem to do what it's supposed to do, and makes me feel pretty bad in the morning/next day. I guess I could try taking it even earlier that 5pm since it seems to take so long to kick in. I don't feel like it's optimal to have to take Ambien with it -- I was expecting it to replace Ambien, which I have been taking regularly for years. Does anyone here have any advice or experience with Horizant? This med was prescribed by my psychiatrist at my request, he didn't know anything about it since RLS is not his area of expertise. What would you do in this situation? I don't have to go to work until Tuesday so for the next 2 days it's not critical for me to get up early and be alert during the day. Do you think my system will eventually adjust to it if I keep taking it? Thanks in advance for any insight.

Re: Horizant- Delayed time to efficacy?

Posted: Sat Dec 14, 2019 9:41 pm
by QyX
Ehm, what you are going to try will most likely never work. Here is why:

When you really have taken Ambien (Zolpidem, right?) for years, then you can't just replace it with Horizon.

If Horizon is really able to help you with your insomnia can only be properly determined if you stop the Ambien properly. At the very minimum, this will be a 2-4 week withdrawal, most likely even longer. But this you have to see. Everyone is very different. For some people, who have taken such drugs for years, it can take months to fully get rid of them.

Also, since you have a super delayed effect from Horizon, you could have just gotten a prescription for generic Gabapentin. This will work instantly and you will know within an hour if the dose for sleeping will be sufficient or not. Horizon is nothing else than some kind of extended release version of Gabapentin.

The proper way to do things would have been to see if Gabapentin works well for you. And only when it does and you have some extra symptoms the regular version can't fully deal it will make sense to use Horizon.

You need to see somebody who knows this stuff. And even as a psychiatrist he should have known what Horizon / Gabapentin is. And he should have told you that you just can't stop drugs like Ambien over night when you used them for several years almost daily.

Re: Horizant- Delayed time to efficacy?

Posted: Sun Dec 15, 2019 12:38 pm
by Rustsmith
In addition to what Qyx has advised you about getting off of Ambien, you should have been advised that gabapentin/Horizant are only effective for about 65% if us. Further, Horizant is a pro-drug of gabapentin that was designed to provide better adsorption into the blood stream. Once adsorbed, Horizant becomes gabapentin. The major problem with gabapentin is that it is not consistently adsorbed by the intestinal tract, so getting the same dose from day to day can be difficult to achieve for many of us.

Did your doctor order blood tests to determine your iron levels, specifically ferritin? If not, then it is time to start looking for a physician who knows something about RLS because determining your ferritin level (which you should know) is the first step in treating RLS.

Re: Horizant- Delayed time to efficacy?

Posted: Sat Jan 11, 2020 6:01 am
by Bridgercan
Hey FormerMermaid—just wondering what you ending up doing re: Horizant? I was prescribed gabapentin after augmenting on pramixepole to see if it would help with both symptoms and insomnia. It really didn’t do much of anything for so my sleep doc at the time then prescribed Horizant ER. That was a year and a half ago, and I currently take 1200mg at 5pm. It helps me much more with insomnia than with symptoms. It takes 4-6 hours before I feel it begin to kick in. I estimate on its own the drug calms about 15-20% of my symptoms and thus is useful to keep my opioid doses lower. I’ll take the grogginess Horizant gives me in the morning over the way more than 10mg/night of oxy just beats me up physically, mentally, and emotionally the next day.

Going into the new year, the stuff is so dang expensive that I will reach my prescription drug deductible sometime in March. I don’t know if that’s a good or bad thing, but it’s still sticker shock for the next few refills.

Re: Horizant- Delayed time to efficacy?

Posted: Sat Jan 11, 2020 4:42 pm
by FormerMermaid
Hi Bridgercan, thanks for checking in. I ended up quitting the Horizant shortly after I wrote this post. In fact I recently decided to give it one more try, took 300mg at 5pm, and my RLS started around 8p and continued until at least midnight - that 's worse than without it. Once again it did not make feel sleepy until the next morning so I guess I'm just weird. I frequently have paradoxical reactions to medication. I'm really glad it's working for you. Regarding the price, are you eligible for their copay assistance program? It only covers 30 fills max so maybe you've already exhausted that option. If not, the info is on the Horizant website.

Re: Horizant- Delayed time to efficacy?

Posted: Sun Jan 12, 2020 6:00 am
by Bridgercan
FormerMermaid wrote:Once again it did not make feel sleepy until the next morning so I guess I'm just weird. I frequently have paradoxical reactions to medication.


Join the club on paradoxical reactions—I too can react weirdly to medication: most benzodiazepines can be stimulating to me as are some muscle relaxants, tramadol and a couple of other opioids.

Regarding the price, are you eligible for their copay assistance program? It only covers 30 fills max so maybe you've already exhausted that option. If not, the info is on the Horizant website.


I have. My pharmacist told me about the program when she saw the shock on my face after ringing up my first of the year refill. Nonetheless thanks for the tip!